Oklahoma, 2007

Hail and Damaging Winds in Oklahoma, August 9, 2007

August 9, 2007 · NWS OUN · 7 events in 3 counties and zones

A cluster of showers and thunderstorms developed over parts of central and south central Kansas during the late evening hours of the 8th and early morning hours of the 9th. These thunderstorms produced an outflow boundary that pushed south into northern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cluster of showers and thunderstorms developed over parts of central and south central Kansas during the late evening hours of the 8th and early morning hours of the 9th. These thunderstorms produced an outflow boundary that pushed south into northern Oklahoma. Thunderstorms developed along the boundary, with some briefly becoming severe. The main impacts were strong winds and large hail, although the slow movement of the storms contributed to very heavy rainfall. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 2:40 AM CST, 6 minutes earlier.

Area forecast discussion, Aug 9, 2:40 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 AM CDT THU AUG 9 2007

SMALL CLUSTER OF STORMS MOVING ACROSS NORTH CENTRAL OKLAHOMA
AND SOUTHERN KANSAS THIS MORNING. EXPECT AS 35-40 KT LLJ
VEERS AND WEAKENS NEAR SUNRISE THAT STORMS WILL GRADUALLY
DISSIPATE AND MOVE EAST. IN THE MEANTIME...KAY AND NOBLE COUNTIES
WILL BE IMPACTED OVER THE NEXT 1 TO 2 HOURS WITH HEAVY
RAINFALL...MARGINALLY SEVERE HAIL AND STRONG WIND GUSTS.

OUTFLOW BOUNDARY FROM CONVECTION CURRENT EXTENDS FROM NEAR
STILLWATER TO MARSHALL TO FAIRVIEW AND NORTH OF WOODWARD.
WILL LEAVE IN 20 POPS FOR THIS AFTERNOON AND EVENING WITH
THE CHANCE OF AN ISOLATED STORM OR TWO.  IF STORMS CAN FORM...
INVERTED V SOUNDING PROFILE...ESPECIALLY ACROSS NORTHWEST
OK MAY RESULT IN A FEW WIND GUSTS NEAR SEVERE LEVELS.

AFTER TONIGHT...EXPECT HOT...DRY CONDITIONS WILL CONTINUE INTO
THE MIDDLE OF NEXT WEEK AS CENTER OF UPPER RIDGE WILL BE IN
PLACE ACROSS THE FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  99  75  99  74 /  10   0  10  10
HOBART OK        101  74 100  73 /  10  10   0  10
WICHITA FALLS TX  99  75  99  75 /  10   0   0  10
GAGE OK          101  74 100  72 /  20  20  10  10
PONCA CITY OK     99  77 100  75 /  20  20  10  10
DURANT OK         95  74  96  74 /  10   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, Aug 8, 7:25 PM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT WED AUG 8 2007

OKZ004>048-050>052-TXZ083>090-091200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
825 PM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT.

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE UNLIKELY.

DISCUSSION...
A SLOW-MOVING FRONT ACROSS THE NORTHWESTERN CORNER OF OKLAHOMA WILL
PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS THIS EVENING.
INSTABILITY AND VERTICAL WIND SHEAR WILL BE SUFFICIENT TO SUPPORT A
FEW ORGANIZED STRONG THUNDERSTORMS. ALTHOUGH SEVERE STORMS ARE
UNLIKELY... THERE IS STILL A POSSIBILITY OF A FEW STORMS PRODUCING
HAIL UP TO QUARTER SIZE AND WINDS OF UP TO 60 MPH. STORMS WILL
WEAKEN DURING THE LATE EVENING AND OVERNIGHT HOURS WITH THE LOSS OF
DAYTIME HEATING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A HIGH PRESSURE RIDGE ALOFT WILL SHIFT EAST ON THURSDAY... WHICH
MAY ALLOW ISOLATED SHOWERS OR THUNDERSTORMS TO AFFECT PARTS OF
NORTHWESTERN AND NORTH CENTRAL OKLAHOMA. THE RIDGE IS
FORECAST TO SHIFT BACK TO THE WEST OVER THE SOUTHERN PLAINS THIS
WEEKEND...PUTTING AN END TO ANY SMALL THUNDERSTORM CHANCES.

OTHER HAZARDOUS WEATHER...
AFTERNOON TEMPERATURES RANGING FROM THE MID 90S TO THE 100 TO 105
DEGREE RANGE WILL CONTINUE THROUGH THE COMING WEEKEND. MINIMIZE YOUR
OUTDOOR ACTIVITIES DURING THE AFTERNOON AND EARLY EVENING HOURS AND
DRINK PLENTY OF CLEAR...NON-ALCOHOLIC LIQUIDS. CHECK ON THE ELDERLY
AND MAKE SURE PETS AND LIVESTOCK HAVE PLENTY OF WATER TO DRINK. DO
NOT LEAVE CHILDREN OR PETS IN AUTOMOBILES FOR ANY LENGTH OF TIME.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

24

In the hours before

Special weather statement, Aug 8, 11:50 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1250 AM CDT THU AUG 9 2007

OKZ007-008-090630-
KAY OK-GRANT OK-
1250 AM CDT THU AUG 9 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF RENFROW AT 1250 AM
CDT...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL MAY OCCUR.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, Aug 9, 1:00 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
200 AM CDT THU AUG 9 2007

OKZ007-008-013-090800-
NOBLE OK-KAY OK-GRANT OK-
200 AM CDT THU AUG 9 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT...KAY AND NOBLE
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTH OF
CHILOCCO TO 5 MILES SOUTHWEST OF LAMONT AT 200 AM CDT...MOVING EAST
AT 25 MPH.

WIND GUSTS TO 40 MPH AND OCCASIONAL SMALL HAIL MAY OCCUR.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, Aug 9, 2:20 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
320 AM CDT THU AUG 9 2007

OKZ008-090900-
KAY OK-
320 AM CDT THU AUG 9 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES WEST OF HARDY
TO 9 MILES SOUTHWEST OF PONCA CITY AT 320 AM CDT...MOVING EAST AT 20
MPH.

HAIL TO DIME SIZE AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR

The radar

The Vance AFB radar (KVNX), 93 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Kay

When
August 9, 2:46 AM CST
Where
Kay County, Ponca City
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.700, -97.080

Hail, Garfield

When
August 9, 6:21 AM CST
Where
Garfield County, 3.5 mi E of Bison
Measured
1 in hail
Reported by
Public
Coordinates
36.200, -97.817

Thunderstorm Wind, Garfield

When
August 9, 6:25 AM CST
Where
Garfield County, 3.5 mi E of Bison
Measured
61 kt (70 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
36.200, -97.817

Multiple tree limbs were downed due to the high wind. Monetary damages were estimated.

Thunderstorm Wind, Garfield

When
August 9, 6:25 AM CST
Where
Garfield County, 3.5 mi E of Bison
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.200, -97.817

Estimated 60 to 70 mph winds were reported.

Hail, Garfield

When
August 9, 6:30 AM CST
Where
Garfield County, 6 mi E of Bison
Measured
1.75 in hail
Reported by
Public
Coordinates
36.200, -97.772

Thunderstorm Wind, Kingfisher

When
August 9, 8:45 AM CST
Where
Kingfisher County, 2 mi E of Kingfisher
Measured
64 kt (74 mph) measured gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
35.850, -97.894

Nine power poles were blown down due to a microburst. Monetary damages were estimated.

Thunderstorm Wind, Kingfisher

When
August 9, 8:45 AM CST
Where
Kingfisher County, 2 mi NE of Kingfisher Arpt
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
35.890, -97.925

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39015, 39011, 39013, 39016, 39012, 39014, 39017.